Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

177 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

History of HBP. What does sudden withdrawal of atenolol cause?

Answered by
Dr.
Dr. Pavan Kumar Gupta

General & Family Physician

Practicing since :1978

Answered : 6714 Questions

default
Posted on Wed, 16 Jan 2013 in Hypertension and Heart Disease
Question: I have a history of High Blood Pressure. Attenolol was prescribed for this and I took it for 4 years. After a sudden withdrawal of this medication, I became very ill. What reactions can you have after sudden withdrawal?
doctor
Answered by Dr. Pavan Kumar Gupta 2 hours later
Hello,
Thanks for the query.
Sudden withdrawal of atenolol may cause palpitations,increase of blood pressure,increase of pulse rate,may precipitate angina,severe headache etc.
Always consult with your physician before stopping atenolol. 
Withdrawal of atenolol should only be undertaken under a careful watch by your physician as previous symptoms of high blood pressure, angina and other heart-related problems may be exacerbated by the reduction in the dose. You doctor will give you specific instructions on exactly how to stop taking atenolol. 

Since atenelol is meant to be given long-term and continually, getting off atenolol has to be done over at least 2 to 4 week period, gradually reducing the dosage every few days. 

I hope it helps however you may revert to me for any additional query.
Best of luck
Thanks

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Pavan Kumar Gupta 4 hours later
Thank you for the response. I must be a text book case, because I have had all the above symptoms. I am alot better, although I still have occurence of arrythmia probably now about every two to three days. I have found that since my naturopath has given me the Ultra Magnesium and minerals that these are becoming less frequent. How long are withdrawal symptoms normally go for and it is unusual to experience the angina pain up to several months after withdrawal?
doctor
Answered by Dr. Pavan Kumar Gupta 2 hours later
Hello
The arrythmias you are talking about are may be just palpitations.
As I told you above,withdrawl symptoms last from 2 to 4 weeks.
If you feel that you are still having angina even after so many months,then you must talk to your doctor for this and get it checked up.
Thanks
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,  
Drug/Medication ,  

Recent questions on  Withdrawal symptoms?

doctor1 MD

My Implanon expired in June of this year and now I'm experiencing pregnancy symptoms such as fatigue nausea sore breast acne headaches weight gain and made swings I am aware that birth-control withdrawal can mimic the symptoms I would only be for five weeks if I am in fact pregnant my periods resumed in August should I get a blood test or is this just withdrawal symptoms?

doctor1 MD

I have been taking 0.5 mg of Klonopin BID for 22yrs. Dr wants me to get off so decreased my PM med to 0.25 Had some trouble sleeping at first, some vague side effects, then after 2 months, was decreased to 0.25 AM also. Foggy head, lethargic, not able to think straight. Saw him today & he said withdrawal from small dose would not have these effects & advised blood work with Internist for thyroid or anemia. I feel crazy. Don t the Dr know the withdrawal symptoms?

doctor1 MD

Hi there. I have recently stopped using Citalopram . I was on it for 9 months and tapered off slowly over a period of 5 months. I am getting the usual withdrawal symptoms ....dizzy, brain zaps, low mood and low motivation. The most troubling is...

doctor1 MD

Hi. I am a bit concerned about the dose of lorazepam that i take. 1mg split in 0.5 morning and evening. It's been 1 month since i started this treatment, along with 10 mg of Cipralex . My psychiatrist said to stay another month on lorazepam due to...

doctor1 MD

I am a 68 year old woman who has been taking 40 mg of Vyvanse once a day for ADD for about 5 years now. A few months ago I began to experience elevated blood pressure, a tic of lip-smacking and lip sucking, and intermittant whiteness of my fingertips. I have researced on line and seen that all of these symptoms may be caused by this drug, although the last 2 are very rare. I have learned that my age and the long duration of my taking Vyvanse may be a big factor in these symptoms appearing now. I have been trying to find an appropriate doctor who can answer my questions about how to go about safely stopping the taking of this drug. To date 4 doctors (neurologists of various types) have told me that they do not treat this problem. My primary care doctor has recommended 2 of the 4 that have turned me down. He did however give me a 1 month prescription for a lowered dosage of Vyvanse @ 20 mg and I have been taking that now for 5 days. I am experiencing withdrawal symptoms which I expected and am very willing to endure to get this drug out of my system and hopefully get the unpleasant side effects to diminish and even more hopefuly to go away entirely. Can you tell me if I am on a good course of action and if I am going about this transition in a safe manner?

doctor1 MD

Hi there. I have been on an SSRI( Citalopram ) for 9 months. My highest dose was 20mg per day. I have tapered off slowly over a period of 5 months. I quit entirely one week ago and my withdrawal side effects include some anxiety , tiredness(lack...

doctor1 MD

For the past couple of months i've had a lung and breathing problem, bad wheezing, unable to get air - not sure if it is allergies or asthma, symptoms are worsened at night, sometimes producing phlem when coughing (bright yellow / some brown) but generally not much mucus production, just clogged airways.

In the past couple of days it's been a lot worse
Last night it was very bad, I got panicky and went to an urgent care center

The doctor after listening to my lungs said they thought i most likely had an asthma attack

They then prescribed 60mg daily of prednisone for one week, and an albutoral inhaler.

Yesterday I started amoxicillin (500mg capsules). I took one in the morning, and one at about 7PM before i went to the urgent care center, but did not take a dose last night as advised by the doctor.

The doctor there told me (after prescribing the prednisone and inhaler) to discontinue the amoxicillin completely

I said i was coughing up bright yellow mucus with some brown, they said that doesn't mean infection, and just stop taking the amoxicillin, and start the prednisone and inhaler

I am not sure if i should discontinue the antiobiotics, and if I will need to ween myself off of the prednisone, as i've heard there can be withdrawal symptoms.

I currently have no insurance and don't have a doctor, and am very confused to what to do .. I just want to get better, and am not sure what the wisest decision is

thanks for taking time out to read this